Catatonia is a frequently reversible condition with prompt diagnosis and treatment. Our patient was sadly refractory to treatment with benzodiazepines and ECT, and we propose several important factors in this case that may have led to the poor outcome. These include his older age, delayed recognition of catatonia, comorbid autistic spectrum disorder, and sensitivity to benzodiazepine treatment. An obvious limitation to this case report is that we were unable to identify positive prognostic factors owing to the poor outcome for our patient.
Our patient's initial presentation appeared to mimic depression, although an early clue for catatonia was increased motor activity preadmission. Numerous potential causes for catatonia were considered and investigated, including, but not limited to, severe depression, schizophrenia, dementia, limbic encephalitis, and other rarer neurological disorders. This diagnostic uncertainty led to a delay in recognition and treatment of catatonia. One small case series described delayed identification of catatonia in three elderly patients, all of whom had a poor outcome to treatment. We also identified our patient's reduced speech content as a factor that precluded prompt and thorough assessment of mental state. A retrospective study examining lorazepam treatment for catatonia showed that mutism and longer disease duration were predictors of poor outcome. Furthermore, a long period of untreated catatonia, and chronic catatonic states, have been associated with a poorer response to benzodiazepines.[6,18]
Abnormal baseline social interaction and response to stress meant that our patient's previously undiagnosed autistic spectrum disorder further complicated assessment of his psychomotor signs. The delayed recognition of catatonia in autistic spectrum disorder may in part be due to overlapping clinical features between both diagnoses, including posturing, stereotypies, and alterations in motor activity, as shown in our patient. In young adults with autism, it has been proposed that catatonia should be considered whenever there is a marked deterioration in movement, self-care, and pattern of activities. Even if catatonia is recognized in autistic spectrum disorder, as it has been in up to 12% of individuals with autism between 17 and 40 years of age, this comorbidity is associated with a poorer response to treatment. Indeed, a previous case series highlighted a very poor response to benzodiazepines in this patient group. An important learning point from this case report is that catatonia should be considered when there is a deterioration in presentation for anyone with autistic spectrum disorder, although it should be remembered that treatment for catatonia in this group of patients is less likely to be successful.
We believe that the age of our patient contributed significantly to several factors relating to his outcome. Catatonia is not often recognized in older adults, despite its known prevalence,[22,23] and the way in which catatonia responds to treatment in older patients is poorly understood. One case series showed that older patients were less likely to respond to ECT than younger patients. Older age also brings a much higher risk of adverse events when using benzodiazepines, including an increased risk of sedation, falls, and fractures.[24–26] There is also evidence that benzodiazepines relax the lower esophageal sphincter and potentially make aspiration more likely. Our patient experienced severe adverse effects with lorazepam and developed aspiration pneumonia when higher doses were cautiously trialed. Overall, the use of benzodiazepines is more problematic in old age, meaning that outcomes may be poorer in older individuals with catatonia.
Our patient's long admission, which included a range of interventions in different hospital settings, prompted reflection about several ethical and practical considerations. Given the poor outcome in our patient, and the poor prognosis of treatment of catatonia in old age overall, we recommend early discussion about appropriateness of treatment options. Specifically, a shorter treatment duration may be more ethical in this age group where circumstances may indicate a much poorer prognosis. Furthermore, there are practical considerations with regard to the location of treatment provision, with intravenous lorazepam usually only given in acute hospitals. Giving such high doses of sedating medication requires close monitoring for adverse effects, and logistical practices such as nurse-to-patient ratios and monitored beds should be considered.
J Med Case Reports. 2021;15(406) © 2021 BioMed Central, Ltd.